Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 2:13 PM EDT for 6 counties in South Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 2:13 PM EDT (18:13 UTC)
- Expired
- Apr 15, 2018, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:13 PM EDT | TSTM WND DMG | 5 Ssw Elko, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON US 278 AND DAKOTA DRIVE. |
| Apr 15, 2:33 PM EDT | TSTM WND DMG | 7 E Woodford, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON I-26. |
| Apr 15, 2:44 PM EDT | TSTM WND DMG | 1 N Orangeburg, SC | TREE IN ROADWAY COLUMBIA ROAD AT SIMS STREET. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
836
WUUS52 KCAE 151813
SVRCAE
SCC003-009-011-017-063-075-151915-
/O.NEW.KCAE.SV.W.0014.180415T1813Z-180415T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
213 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
West central Calhoun County in central South Carolina...
Barnwell County in central South Carolina...
Southeastern Lexington County in central South Carolina...
Bamberg County in central South Carolina...
Southeastern Aiken County in central South Carolina...
Western Orangeburg County in central South Carolina...
* Until 315 PM EDT.
* At 212 PM EDT, likely severe thunderstorms were in the Savannah
River Site moving northeast near 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Savannah River Site,
Brookdale, Williston, Blackville, Branchville, Swansea, North,
Ehrhardt, Springfield, Hilda, Salley, Neeses, Norway, Rowesville,
Snelling and Olar.
This includes Interstate 26 between mile markers 123 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3312 8119 3311 8136 3316 8153 3312 8159
3329 8171 3385 8102 3323 8070 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1812Z 196DEG 66KT 3345 8158 3307 8135
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
270
WWUS52 KCAE 151831
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
231 PM EDT SUN APR 15 2018
SCC003-009-011-017-063-075-151915-
/O.CON.KCAE.SV.W.0014.000000T0000Z-180415T1915Z/
Calhoun SC-Barnwell SC-Lexington SC-Bamberg SC-Aiken SC-
Orangeburg SC-
231 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WEST CENTRAL CALHOUN...EASTERN BARNWELL...SOUTHEASTERN
LEXINGTON...BAMBERG...EAST CENTRAL AIKEN AND WESTERN ORANGEBURG
COUNTIES...
At 229 PM EDT, likely severe thunderstorms were just southwest
of North in western Orangeburg County and in the area
extending from Williston and Blackville in northern
Barnwell county. Movement was northeast near 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, Williston, Blackville,
Branchville, Swansea, North, Ehrhardt, Springfield, Hilda, Salley,
Neeses, Norway, Rowesville, Olar, Elko, Woodford and Cordova.
This includes Interstate 26 between mile markers 123 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3312 8119 3312 8128 3320 8132 3330 8138
3346 8148 3385 8102 3323 8070 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1829Z 196DEG 66KT 3356 8154 3318 8131
HAIL...<.75IN
WIND...60MPH
$$235
WWUS52 KCAE 151846
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
246 PM EDT SUN APR 15 2018
SCC003-011-151855-
/O.CAN.KCAE.SV.W.0014.000000T0000Z-180415T1915Z/
Barnwell SC-Aiken SC-
246 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARNWELL AND EAST
CENTRAL AIKEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3363 8122 3365 8119 3367 8122 3385 8102
3323 8070 3312 8089 3309 8088 3306 8090
3310 8094 3305 8104
TIME...MOT...LOC 1845Z 196DEG 66KT 3369 8150 3331 8126
$$
SCC009-017-063-075-151915-
/O.CON.KCAE.SV.W.0014.000000T0000Z-180415T1915Z/
Calhoun SC-Lexington SC-Bamberg SC-Orangeburg SC-
246 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WEST CENTRAL CALHOUN...SOUTHEASTERN LEXINGTON...CENTRAL BAMBERG
AND WESTERN ORANGEBURG COUNTIES...
At 245 PM EDT, thunderstorms with wind gusts of 40 to 60 mph
were in parts of western Orangeburg County, moving northward
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, Branchville, Swansea, North,
Ehrhardt, Neeses, Norway, Rowesville, Woodford, Cordova, Livingston,
Cope, Edisto and Wilkinson Heights.
This includes Interstate 26 between mile markers 123 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3363 8122 3365 8119 3367 8122 3385 8102
3323 8070 3312 8089 3309 8088 3306 8090
3310 8094 3305 8104
TIME...MOT...LOC 1845Z 196DEG 66KT 3369 8150 3331 8126
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:02 PM EDT, 11 minutes earlier.
Area forecast discussion, Apr 15, 2:02 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front currently impacting the area with severe
thunderstorms ongoing. With the instability and strong front
crossing the forecast area tornado watch 52 will remains in
effect through 7 pm. Main focus area over the next couple of
hours will be the central and eastern Midlands where current
convection will move into more unstable air. Wind gusts around
50 mph have been reported with several reports of trees down.
With the strong and gusty winds the lake wind advisory remains
in effect through 8 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.
Cold front continues marching into the terminals along with
strong thunderstorms and gusty winds. Thunderstorms currently
crossing the area are producing very gusty and erratic winds
with reports around 50 knots. Main line of thunderstorms has
moved through AGS/DNL and will move into CAE/CUB/OGB between
19z and 20z...expect wind gusts around 50 knots as the
thunderstorms move through. Strongest thunderstorms will move
through the terminals in 2 to 3 hours with low cigs and SHRA
for several hours afterward. Front will move offshore this
evening with conditions improving through the evening and early
overnight hours. Winds will remain strong and gusty through the
entire period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 12:22 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1222 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 1222 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-038-161630- Chesterfield-Lee-Sumter-Clarendon- 1222 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with damaging winds the primary threat. However, isolated tornadoes, hail, locally heavy rainfall capable of producing minor flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 1:34 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
134 PM EDT SUN APR 15 2018
SCZ020-026-151800-
Newberry SC-Saluda SC-
134 PM EDT SUN APR 15 2018
...Strong Thunderstorms Will Impact Portions of southeastern Newberry
and central Saluda Counties Until 200 PM EDT....
At 134 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 11 miles northwest of
Batesburg...moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Saluda, Prosperity, Little Mountain and Silverstreet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 26 between mile markers 68 and 89.
LAT...LON 3420 8134 3418 8140 3414 8143 3412 8143
3389 8173 3410 8184 3440 8165
TIME...MOT...LOC 1734Z 222DEG 37KT 3400 8170
CJRLocal storm report, Apr 15, 1:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG 3 NW AIKEN 33.57N 81.77W
04/15/2018 AIKEN SC LAW ENFORCEMENT
TREE IN ROADWAY GREGG HWY AND UNIVERSITY
LANE. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 1:47 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND DMG 9 NE PARKSVILLE 33.87N 82.09W
04/15/2018 EDGEFIELD SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN AT
WALKER ROAD AND WHITE ROAD.
&&
AWPLocal storm report, Apr 15, 1:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST 5 SSE AUGUSTA 33.38N 81.97W
04/15/2018 M52 MPH RICHMOND GA OFFICIAL NWS OBS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
SSE AUGUSTA. WIND GUST 52 MPH AT AUGUSTA
BUSH FIELD.
&&
AWPLocal storm report, Apr 15, 2:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 3 SSW WILLISTON 33.37N 81.45W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY FELLOWSHIP ROAD AT
MOONLIGHT ROAD. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 2:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 5 NNE SNELLING 33.30N 81.41W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT
ORCHARD ROAD. TIME ESTMD BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.